How The Reliance on Ad Hoc Interpreters Can Lead to Devastating Patient Outcomes
By David Fetterolf, Stratus Video President
It is easy to understand why healthcare providers turn to a patient's family member or friends for interpretation. Maybe the interaction is supposed to be quick, or the provider just wants to clarify something minor. But while the reliance on non-professionals for interpretation is tempting, we have a mantra here at Stratus Video that states "quick never means easy, and easy never means quick." Without the use of professional interpreters, interpretation errors are incredibly common. Something as simple as a child telling their LEP parent they need to take their medication 11 times a day instead of just once can lead to disastrous results - and considering that "once" is spelled the same way as the number for 11 in Spanish (spelled "once" but pronounced "own-say"), this mistake is much more common than you might think.
Below are a few examples of when the use of an ad hoc interpreter led to devastating patient results. Neither of the case studies discussed below are from Stratus Video clients, and a lot of these cases come from an era before VRI. The hope is that if any of these situations arise today, that a Stratus Video device will be close at hand, so that no LEP patients needs to rely on an ad hoc interpreter for communication.
A 9-year-old girl presented in the ER with a rapid onset infection. A doctor misdiagnosed her with gastroenteritis and prescribed Reglan, a drug that is not recommended for pediatric use. The child’s parents, who primarily spoke Vietnamese, were not provided with a medically qualified interpreter, and instead, the ER staff relied on the patient herself, and her 16-year-old brother for interpretation. The patient died due to a reaction to Reglan, without her guardians even knowing that she was given this medication. A minor was used as an ad hoc interpreter and the outcome was devastating. (Source).
In 1980, 18-year-old Willie Ramirez was brought to the ER with a headache so bad that he had lost consciousness. His family told the ER staff that he was “intoxicado”, which in Spanish simply means that he ingested something that made him ill. Without consulting with a medically qualified interpreter, the medical staff took that to mean that he was intoxicated and diagnosed him with an overdose. In reality, Ramirez was suffering from an intracerebellar hemorrhage (a brain bleed). The bleed went untreated for more than two days and resulted in him becoming a quadriplegic. Tragically, if a neurosurgeon had been called in earlier, Ramirez could have walked out of the hospital without serious side effects. The misinterpretation of a commonly misunderstood word was at fault for Ramirez's results. (Source).
No well-intentioned person means to provide bad communication, but mistakes happen, and that is why a professional interpreter should be called every single time. To learn more about the risk of using ad hoc interpreters in a clinical setting, watch this webinar from a Stratus Video Language Operations Manager with a lot of experience correcting ad hoc mistakes.